Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 287, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2001, 7:46 PM CDT for Marshall County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 21, 2001, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:08 PM CDT | Thunderstorm Wind 50 E | Grant, AL | A few power poles were knocked down near Preston Island and Grant on SR 79. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1615 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220046 SVRBHM ALC095-220130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 746 PM CDT THU JUN 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN ALABAMA * UNTIL 830 PM CDT * AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ARAB...MOVING EAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...UNION GROVE. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3438 8627 3451 8633 3442 8658 3433 8658 l 3427 8645
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:28 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 21, 3:28 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 328 PM CDT THU JUN 21 2001 DEVELOPING SQUALL LINE JUST ENTERING NW AL IS THE MAIN REASON FOR HIGH POPS TONIGHT. LINE IS EXPECTED TO MOVE ACROSS MOST OF THE NORTHERN THIRD OF THE STATE DURING THE EVENING. HOWEVER...ADDITIONAL SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THE FRONT...WHICH WAS NEAR CINCINNATI-MEMPHIS-TEXARKANA AT 20Z...AND MOVE INTO AL LATER TONIGHT. COULD EVOLVE INTO ANOTHER MCS...WHICH HAS HAPPENED THE LAST TWO OR THREE NIGHTS...WITH GENERAL RAINS LINGERING THROUGH FRIDAY MORNING. FRONT NOT EXPECTED TO GET THRU HSV UNTIL AFTER DAYBREAK FRIDAY AND BHM UNTIL MID AFTERNOON...SO PLENTY OF OPPORTUNITY FOR NEW DEVELOPMENT DURING THE DAY AS VIGOROUS UPPER TROF MOVES IN OVER MOISTURE RICH AIR. DRYING OUT NORTH FRIDAY NIGHT AND SOUTH BY SATURDAY MORNING. AVN HAS UPPER LOW CUTTING OFF OVER OHIO BY SUNDAY AND THEN DIGGING IT SOUTHWARD AND A LITTLE SOUTHWEST. THIS SHOULD PREVENT MUCH OF A WARMUP FOR SEVERAL DAYS AND BRING BACK THE CHANCE OF SHOWERS OR STORMS UNDER THE COLD AIR ALOFT BY EARLY IN THE WEEK. HSV WB 069/077 061/082 063 960 BHM TB 069/080 062/083 063 791 MGM TB 069/086 066/086 065 584= .BHM...NONE. 07
In the hours before
Local storm report, Jun 21, 5:57 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM REFORM AL WIND DAMAGE
06/21/01 PICKENS TREE DOWN ON POWER LINE
IN REFORM ALONG HWY 17.
REPORTED BY 911.
0515 PM THORSBY AL 0.75 INCH HAIL
06/21/01 CHILTON SPOTTER REPORTED DIME
HAIL IN THORSBY.Local storm report, Jun 21, 7:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM LINCOLN AL 1.75 INCH HAIL
06/21/01 TALLADEGA PUBLIC REPORTED GOLF BALL
HAIL.
0630 PM HAZEL GREEN AL 0.75 INCH HAIL
06/21/01 MADISON PUBLIC REPORTED DIME HAIL
JUST N OF TOWN.
0640 PM REDSTONE AL 0.75 INCH HAIL
06/21/01 MADISON PUBLIC REPORTED DIME HAIL
IN REDSTONE ARSENAL.
0645 PM 5NE HUNTSVILLE AL WIND DAMAGE
06/21/01 MADISON EMA REPORTED TREES DOWN.
0645 PM BAKER HILL AL 0.75 INCH HAIL
06/21/01 BARBOUR PUBLIC REPORTED DIME
HAIL.
0700 PM CRANE HILL AL 0.75 INCH HAIL
06/21/01 CULLMAN DIME HAIL IN THE CRANE
HILL COMMUNITY. REPORTED
BY EMA.
0720 PM GOLDRIDGE AL WIND DAMAGE
06/21/01 CULLMAN TREES DOWN IN GOLDRIDGE
AREA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:01 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 29 min |
| Jun 21, 7:20 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.